Esomeprazole-induced DRESS syndrome. Studies of cross-reactivity among proton-pump inhibitor drugs

Authors

  • S. Caboni,

  • N. Gunera-Saad,

  • S. Ktiouet-Abassi,

  • F. Berard,

  • J. F. Nicolas

    Corresponding author
      *Allergology and Clinical Immunology
      INSERM U 851
      IFR 128
      CH Lyon-Sud 69495
      Pierre-Benite
      Lyon
      France
      Tel.: +33 478 861 572
      Fax: +33 478 861 528
      E-mail: jean-francois.nicolas@chu-lyon.fr
    Search for more papers by this author

  • Skin tests may induce a flare of DRESS.

*Allergology and Clinical Immunology
INSERM U 851
IFR 128
CH Lyon-Sud 69495
Pierre-Benite
Lyon
France
Tel.: +33 478 861 572
Fax: +33 478 861 528
E-mail: jean-francois.nicolas@chu-lyon.fr

Cutaneous reactions to proton-pump inhibitors (PPI) are frequent and usually mild in intensity. They include maculo-papular eruptions, pruritus and urticaria. Only a few cases of severe skin reactions have been reported until now including erythroderma and Lyell’s syndrome (1, 2). We report here a case of drug rash with eosinophilia and systemic symptoms (DRESS) following treatment with esomeprazole which, to our knowledge, has not been reported before. Drug rash with eosinophilia and systemic symptoms is a serious hypersensitivity syndrome presenting with severe cutaneous maculopapular eruptions, exfoliative dermatitis, facial edema, lymphadenopathy, fever, haematological abnormalities with eosinophilia, atypical lymphocytes and multivisceral involvement (3, 4). The multi-organ involvement differentiates this entity from other common drug eruptions. Anticonvulsants and antivirals are the drugs the most frequently implicated. Drug rash with eosinophilia and systemic symptoms has been associated with a higher morbidity and mortality compared with other adverse drug reactions.

A 41-year-old woman, after a surgical intervention for a temporal glioblastoma received a multidrug therapy which included valproate sodium, clobazam, esomeprazole, zopiclone, paracetamol, trimethoprim sulfamethoxazole. Twenty days after starting treatment she experienced an erythematous and itching skin reaction, with maculo-papulous diffuse lesions, followed by desquamation. In the suspicion of toxiderma because of valproate this drug was stopped and topical corticoids were administered with only mild improvement. The other drugs were continued. Two weeks later an erythroderma developed with mucous involvement, bilateral conjunctivitis, cheilitis, fever (40°C) and desquamation. A systemic treatment by prednisolone 120 mg/day was immediately started and the other drugs were continued. One month later, still under treatment by prednisolone 20 mg/day, a third systemic severe reaction occurred. The clinical examination revealed numerous eczematous extended lesions, facial edema, fever and dyspnoea. Blood tests showed hypereosinophilia > 2000/ml and increased liver enzymes (GGT). A DRESS syndrome was suspected and all drugs were stopped except topical and systemic corticosteroids which were increased to 60 mg/day. A massive desquamation followed and the patient improved slowly until complete remission 4 month later. Skin patch tests were performed with the different drugs (valproate sodium, clobazam, esomeprazole, zopiclone, paracetamol, trimethoprim-sulfamethoxazole) prepared by the hospital pharmacy and provided as 1–10% solutions. Esomeprazole gave a positive reaction at 48 and 72 h readings. All other drugs gave negative results. No side effects were observed after this first patch test series. In order to evaluate cross-reactivity with other PPI, the patient received, one month later, a second series of epidermal tests to esomeprazole, omeprazole, rabeprazole and lansoprazole. Patch tests were positive with esomeprazole, omeprazole and pantoprazole. No reaction was seen with rabeprazole(Fig. 1). Histological analysis of the esomeprazole positive test showed the typical delayed-type hypersensitivity reaction. However, 60 h after skin patch testing the patient experienced a mild erythroderma with facial oedema and desquamation. Topical steroids and emollients twice daily led to complete remission of symptoms in 4 day. No blood test abnormalities were observed. The diagnosis of type IV hypersensitivity was made and an allergy card to all PPIs was given.

Figure 1.

 Epidermal tests performed with proton-pump inhibitors. 1, esomeprazole; 3, omeprazole; 4, rabeprazole; 5, pantoprazole; T and C, negative controls.

In conclusion, we report here a case of DRESS to esomeprazole with cross-reactivity to most of the members of PPIs. This observation further demonstrates that skin tests may induce a flare of DRESS, suggesting that caution should be taken in the allergological testing of severe adverse drug reactions.

Ancillary